Hail, Warren
- When
- August 15, 9:38 PM CST
- Where
- Warren County, 2.14 mi NNE of Roseville
- Measured
- 1 in hail
- Reported by
- Storm Chaser
- Coordinates
- 40.760, -90.660
Late in the evening of August 15th, an area of storms moved through southeast Iowa and west central Illinois. These brought large hail and damaging winds to portions of the area, along with heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Late in the evening of August 15th, an area of storms moved through southeast Iowa and west central Illinois. These brought large hail and damaging winds to portions of the area, along with heavy rainfall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 15, 7:14 PM CST, 2 hours 24 minutes earlier. Its key messages:
Area Forecast Discussion...UPDATED National Weather Service Quad Cities IA IL 814 PM CDT Thu Aug 15 2024 .KEY MESSAGES... - A severe risk remains through 11 pm timeframe with isolated to widely scattered thunderstorms. Hail and damaging winds are the main threats. - A pattern change will bring mainly quiet weather to the area Saturday night through next Thursday. Temperatures look to be near normal. && .UPDATE... Issued at 813 PM CDT Thu Aug 15 2024 Severe Thunderstorm Watch 623 remains in effect for southeast Iowa and northeast Missouri until 11 PM CDT tonight. Storms continue to develop across the area ahead of a eastward moving cold front but have struggled to strengthen to severe limits in eastern Iowa and northeast Missouri. An inversion exists on the 00 UTC DVN sounding around 840 mb. There are steeper lapse rates above the inversion resulting in most unstable CAPE to around 2800 J/KG. Model soundings do show a cooling or weakening of the inversion. Low level flow is weak but mid to upper level flow is faster resulting in 0 to 6 km shear of 40 to 45 knots mostly in the mid to upper levels. CAMs have been supportive of some increase in coverage of these storms through 10 PM. Think that hail and damaging winds are the main threat from any storms that intensify this evening. Winds are forecast to remain light across the area tonight and given recent rains and abundant low level moisture patchy to areas of fog are possible tonight after 3 AM. && .SHORT TERM /THROUGH FRIDAY/... Issued at 258 PM CDT Thu Aug 15 2024 Tonight, uncertainty remains with possible storm development after 6 pm in western parts of the CWA. Trends of the HRRR have been to delay the time of development, which is now showing closer to 6 or 7 in our western CWA. The NAMNEST has only shown some activity in the far SW after 8 pm. MUCAPE values of 2 to 3K J/kg build into the area late this afternoon and evening. This, along with mid level lapse rates over 7 C/km and moderate shear, will all some supercells to be possible with strong winds, hail, and tornadoes all a threat. The caveat is whether the clouds that have been over the area most of the day will clear in time for needed heating for development. Some temps in the low 80s are seen in south central IA as of 2 pm. Moisture is plentiful, with dew points in the lower and middle 70s area wide. Due to these uncertainties, kept POPs in the chance category. As for timing, it looks like areas west of the MS River will see activity from 6 pm to 10 PM, with the eastern CWA seeing it 9 pm to about midnight or 1 am. Overnight, any showers or storms will exit to the east. Some patchy fog is possible overnight, but left mention out of grids for now. Lows will be in the 60s. Friday, a secondary cold front will sweep across the area as the surface low moves across northern WI. Sunshine will prevail south of Highway 30, while clouds and even some shower and thunderstorm chances will be possible to the north. SPC has NW IL in a marginal risk area for wind gusts and hail. Highs will top out in the lower 80s north to upper 80s south. && .LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/... Issued at 258 PM CDT Thu Aug 15 2024 Largely quiet weather dominates the Quad Cities CWA in the long term as the upper low currently situated over the ND/MN border slowly migrates east over the next several days putting the area into northwest flow. Temperatures are expected to sit generally right around average through Tuesday with highs in the upper 70s/lower 80s and lows in the upper 50s/lower 60s. Temperatures, combined with manageable humidity levels (especially early next week), should make for overall pleasant weather. The focus over this weekend will be on the upper low Saturday as it pushes into Lower Michigan, which could provide enough forcing for a few wrap-around showers over the far eastern portions of our area. The most favored time for shower activity comes during the daytime hours on Saturday. Still, generally low chances (<35%) of precipitation exist, so not expecting anything in the way of widespread rainfall. Shower chances diminish Sunday and beyond as the upper low exits and high pressure builds in. Mid-level ridging builds in by midweek which will nudge temperatures back up into the upper 80s late week. Siemianowski && .AVIATION /00Z TAFS THROUGH 00Z SATURDAY/... Issued at 632 PM CDT Thu Aug 15 2024 TAFs are currently VFR ahead of a cold front that is moving across central Iowa. Isolated showers and thunderstorms are possible through 06 UTC with the best chance currently at KCID from 1 to 3 UTC. Periods of MVFR to IFR conditions are possible in any showers and storms. Stronger thunderstorms could produce winds up to 40 knots but confidence is low on what TAF sites this would occur at. Conditions will improve to VFR after 06 UTC and continue through the remainder of the period. Winds will turn to the west behind the front with gusts up to 20 knots possible after 15 UTC on Thursday. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...None. IL...None. MO...None. && UPDATE...Cousins SHORT TERM...14 LONG TERM...12/14 AVIATION...Cousins
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 302 PM CDT Thu Aug 15 2024 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-162015- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 302 PM CDT Thu Aug 15 2024 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT Strong to severe thunderstorms will be possible late this afternoon and evening. Large hail, damaging winds, and tornadoes are the main threats. Locally heavy rainfall is also possible with any of these storms. There still remains some uncertainty on the intensity and coverage of these storms. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY There will be another chance for isolated to scattered thunderstorms Friday afternoon and evening, especially north of Interstate 80. A strong to severe storm may even be possible across portions of northwest Illinois. Hail and gusty winds would be the main threats with these storms. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. GENERAL STORM MOTION OF THE DAY: To the east at 30 to 40 MPH.
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
946 PM CDT Thu Aug 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM Hail Middletown 40.83N 91.27W
08/15/2024 M0.70 Inch Des Moines IA Trained Spotter
Along with 45 mph winds.
&&
HaasePreliminary Local Storm Report
National Weather Service Quad Cities IA IL
948 PM CDT Thu Aug 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0942 PM Hail Middletown 40.84N 91.26W
08/15/2024 M0.70 Inch Des Moines IA Trained Spotter
Along with 50 mph winds.
&&
HaasePreliminary Local Storm Report
National Weather Service Quad Cities IA IL
1003 PM CDT Thu Aug 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 PM Hail 1 S Danville 40.85N 91.32W
08/15/2024 M1.50 Inch Des Moines IA Trained Spotter
Ping pong size hail.
&&
HaasePreliminary Local Storm Report
National Weather Service Quad Cities IA IL
1004 PM CDT Thu Aug 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM Rain 1 S Danville 40.85N 91.32W
08/15/2024 M1.10 Inch Des Moines IA Trained Spotter
Rainfall in 30 minutes.
&&
HaasePreliminary Local Storm Report
National Weather Service Quad Cities IA IL
1009 PM CDT Thu Aug 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM Rain 2 NNW Oakland Mills 40.97N 91.63W
08/15/2024 M1.28 Inch Henry IA Trained Spotter
Rainfall from 830pm to 940 pm.
&&
HaasePreliminary Local Storm Report
National Weather Service Quad Cities IA IL
1018 PM CDT Thu Aug 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM Rain 2 SSW New London 40.91N 91.42W
08/15/2024 M1.05 Inch Henry IA Trained Spotter
Rainfall from 855pm to 925pm.
&&
HaaseThe Quad Cities radar (KDVN), 95 km away, was scanning. The volume nearest the first event began at 03:40 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, August 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1200182.